Many people know the diet pill Fen Phen can cause death. But did you know that Fen Phen can cause death several years after a person used it? If you know someone who took Fen Phen during the 1990s and recently died of heart and/or lung problems, the family of the deceased may have a Fen Phen lawsuit and be entitled to significant compensation.
Fen Phen Overview
Fen Phen has been shown to damage to heart and lung tissue. Over time, these small injuries can cause far more serious problems — leaky heart valves, enlargement of heart tissue, lung problems, and more. Sometimes, these problems can lead to heart failure and death.
The story of Fen Phen began in 1988, when a doctor suggested combining the drug fenfluramine (“Fen”) with Phentermine (“Phen”). Fenfluramine was already approved in Europe and on the U.S. market as the diet pill Pondimin, but never became very popular because it made people feel sleepy. It worked by making a person’s brain release excess serotonin, which made people feel good, and reduced their appetite. When the doctor suggested adding Phentermine, a mild stimulant which could counter-act the drowsy side-effects of Fenfluramine, Fen Phen was born. Doctors began prescribing it off-label for quick, easy weight loss.
Just as the diet craze began to take off in the early 1990s, the patent on Fen Phen was set to expire. So the manufacturers quickly created another diet pill, Redux, which contained a chemical derivative of fenfluramine — dexfenfluramine. At the same time, a study in Europe found that fenfluramine and its derivatives, including dexfenfluramine, significantly increased a person’s risk of damaging the blood vessels in their lungs. Despite this safety study, the drug-makers continued to push their drugs onto the U.S. market. The drug-makers failed to warn consumers of the potential safety risks, and they failed to conduct follow-up studies regarding the link between fenfluramine and heart/lung injuries.
The grim safety warning from the European study went unheeded: The U.S. Food and Drug Administration (FDA) approved Redux in 1996. With the American obesity epidemic at an all-time high, the diet craze exploded. The drug-company spent $52 million on advertising Fen Phen and Redux in popular women’s magazines and other media outlets. Almost overnight, millions of people were taking the drugs — in 1996, sales topped $300 million, and 18 million prescriptions were filled.
Soon, a nightmare scenario began to unfold: doctors began receiving large numbers of patients who were suffering from unusual heart problems and damage to their lung vessels. The common denominator? Fen Phen, Redux, and other fenfluramine diet pills. Even people who had only been taking the pills for a month showed signs of permanent damage.
One doctor published an article in the New England Journal of Medicine regarding her treatment of unusual heart valve damage in patients who had been taking a diet pill. The FDA also began receiving dozens of reports of injuries caused by the pills. On September 15, 1997, the FDA pulled approval of the drugs and banned their sale.
Perhaps we will never know how many people were actually harmed by Fen Phen and other diet pills. Though a Fen Phen class action lawsuit was filed in 1999, forcing the drug-company to pay billions in damages, some people who took the diet pills were not diagnosed right away.
If you know someone who died as a result of taking Fen Phen in the 1990s, you may still be able to file a Fen Phen lawsuit and receive compensation. Contact a Fen Phen lawyer today.
Injuries Linked to Fen Phen
If you or someone you know has suffered any of the following serious, life-threatening injuries, contact a lawyer at The Schmidt Firm, PLLC. These injuries may have been caused by using Fen Phen during the 1990s.
- Primary Pulmonary Hypertension (PPH)
- Pulmonary Arterial Hypertension (PAH)
- Heart valve damage
- Leaky heart valve
- Irregular heartbeat
- Heart murmur
- Damage to blood vessels in the lungs
- Heart failure
Fen Phen and Death
Deaths caused by Fen Phen are most often due to heart valve leaks, or Primary Pulmonary Hypertension (PPH) (also known as Pulmonary Arterial Hypertension (PAH) which cause permanent, life-threatening damage to a person’s heart and lungs. These conditions may be caused when a person uses Fen Phen for only a few weeks.
Sometimes, life-threatening problems caused by Fen Phen may not be diagnosed right away. Often, relatively minor damage to a person’s heart or lungs may not be a problem for many years.
Fen Phen is known to cause serious, permanent damage to the delicate valves inside a person’s heart. In a normal heart, these valves act like “one-way-doors” to only allow blood to move in one direction. When the flaps in these valves becomes damaged, blood may accidentally leak backward — called valve regurgitation. Minor leaks may not cause any problems, they may never be diagnosed, and they may need no treatment. When leaks are more serious, though, valve regurgitation can cause major problems: Because the heart must work extra hard to pump blood forward against the back-flow, over time, the heart muscle can enlarge (like any muscle in the body). An abnormally large, thick heart muscle loses the flexibility it needs to pump effectively, becoming stiffer. Paradoxically, this stiffness actually makes the heart worse at pumping blood, and can lead to heart failure and death. There is no way to cure an enlarged heart. People who have valve regurgitation are also at a higher risk of developing blood clots, which the heart might pump to the brain, causing a stroke. Strokes can be debilitating or deadly.
Fen Phen is also known to cause permanent damage to the blood vessels between a person’s heart and lungs, causing a condition known as Primary Pulmonary Hypertension (PPH) or Pulmonary Arterial Hypertension (PAH). When these vessels become damaged, scar tissue forms, narrowing the vessel. Like pinching the flow of water in a hose, this causes problems on both sides of the obstruction: the heart must work harder, which can cause heart enlargement and heart failure. The flow of blood to the lungs is also reduced, and pressure increases in the lungs. A person who has reduced blood flow in the lungs may become oxygen-deprived, because the oxygen he or she breathes contacts less blood in the lungs.
Symptoms of Fen Phen Injuries
- Shortness of breath, especially during activity, but maybe also when you are resting
- Chest pain
- Easy fatigue
- Rapid heart rate
- Heart flutter, palpitations